Hello lovely people
I finally saw the oncologist this week. I am 58. Had 1cm DCIS removed with good margins in March. They found it contained 0.5 Grade 2 microinvasion. Had SNB which was fine. I am going with radiotherapy next month, and will join the thread for June there. Also offered Tamoxifen afterwards for five years. Slightly dreading this as I have come off low dose HRT and am feeling the effects a bit, ie night sweats spoiling sleep, tiredness, and hot and cold flushes. They are not too bad, but I cannot go into full blown menopause symptoms again as sole supporter of my youngest, divorce nightmares, working full time etc and need all the strength I have got. So a few questions, the onco seemed to be saying that Tamoxifen was entirely voluntary, it was belt and braces and if I found it difficult once tried, I didn’t really need it.
1: Does everyone get awful side effects with Tamoxifen? ie does it ruin your love life?
2: Is it ok to take phytooestrogens if you are oestrogen+ (I am HER-)?
3: Is it OK to take Evening Primrose oil?
4: Is it ok to eat soya products, ie Alpro yoghurt?
5: Anything else natural I can take to keep the night sweats at bay?
6: Do these low dose anti depressents work well to keep Tamoxifen side effects to a minimum?
Thanks as ever. Lovely lovely people of BCC. x
Well, on the first one, no, not everyone gets side effects with tamox, many of us are fine on it or at least find side effects manageable. However, those who cope well on it, tend not to post on forums.
I’ve been on it for nearly a year with no significant side effects, over & above some menopausal symptoms anyway as I was peri-menopausal at diagnosis (55). As ever, the only way to find out how we respond, is by trying it.
Others have reported that anti- depressant treatment can be helpful with side effects.
There are some articles posted on here about diet & hormone therapy, so I’m sure others will be along to post on this, I haven’t made any significant dietary changes as we tend to eat quite healthily anyway.
Good luck with your decision.
Hi Tigony - glad things are going forward well for you. Can’t speak for Tamox but i have been on Anastrozole (similar sort of thing for ER+ folk I think) since Mid-Feb and so far NO side effects - almost a bit worrying in case it isn’t working!!! In preparation for all the expected side effects (and by God the list on the leaflet is horrifying…) I bought a Ladycare Magnet that i had seen recommended on here, that apparently helps with menopausal symptoms. So far I haven’t used it as i haven’t had any, (yet) but it is on stand-by the first flush I get and then will remain in my knickers for the duration of the treatment. I was dreading taking the meds and looked at the packet for a couple of weeks before taking the plunge and then sort of waited for something to happen but it didn’t…You obviously need to weigh up the pros and cons of taking it versus not taking it, but nothing to lose by giving it a go I suppose and see what happens. My onc recommended sage tea for hot flushes but I prefer builder’s tea, but if i get a flush then I’ll try it. Can’t talk about love life as i don’t have one - ;-( but could still fancy one so presumably libido is unaffected? I’m 65 so somewhat further past my natural menopause than you. I’d discuss any supplements with your onc or nurse as some don’t interact well with hormone therapy, and as I don’t understand the half of it I don’t use any, only a calcium tablet to avoid getting osteporosis, and a good diet. You may get somthing more helpful from people who have been on Tamox for a long time - I gather any initial side-effects get better in time but I can understand your concerns at this point.Good luck with the rads - another step further along the road. xxx